Oklahoma, 2016

Flash Flooding and Hail in Oklahoma, May 11 to 12, 2016

May 11 to 12, 2016 · NWS TSA · 9 events in 5 counties and zones

Strong to severe thunderstorms developed during the evening hours of May 11th along a cold that extended across southwestern Missouri and eastern Oklahoma. These storms moved eastward across the region into the early morning hours of the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$305,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed during the evening hours of May 11th along a cold that extended across southwestern Missouri and eastern Oklahoma. These storms moved eastward across the region into the early morning hours of the 12th. Hail up to quarter size, damaging wind, and locally heavy rainfall occurred with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 11, 8:40 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, May 11, 8:40 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
940 PM CDT WED MAY 11 2016

.DISCUSSION...
Cold front is moving slowly south across the area and has moved
southeast of Interstate 44 at this time. Elevated convection has
developed well southeast of the frontal boundary, in roughly the
same area where it occurred earlier in the day. Weak convection
has also been attempting to develop along the frontal boundary
with little success thus far.

The elevated convection from northwest Arkansas into southeast
Oklahoma should slowly increase over the next few hours, and some
of these storms will be capable of producing large hail. They may
become more surface based with time as well, which may increase
the damaging wind threat. Additional showers and storms will
likely develop near and north of the frontal boundary, but this
activity will have a lower severe weather potential.

Have made minor adjustments to overnight pops, with the rest of
the forecast looking on track at this time.

Update on the way.

&&

.TSA Watches/Warnings/Advisories...
OK...NONE.
AR...NONE.

&&

SHORT TERM...20
LONG TERM....05

PLATE
Hazardous weather outlook, May 11, 4:02 PM CST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
502 PM CDT WED MAY 11 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-121000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
502 PM CDT WED MAY 11 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...MAINLY SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...SOUTHEAST OF INTERSTATE 44.
	ONSET...THIS EVENING.

DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING ALONG A COLD
FRONT WILL MOVE SLOWLY SOUTHEAST ACROSS THE AREA. A FEW OF THESE
STORMS MAY BECOME SEVERE...WITH LARGE HAIL UP TO GOLFBALL SIZE AND
DAMAGING WINDS OF 60 TO 70 MILES AN HOUR POSSIBLE. THE GREATEST
CHANCE FOR SEVERE STORMS WILL BE FROM SOUTHEAST OKLAHOMA INTO
NORTHWEST ARKANSAS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE
WITH THE STORMS TONIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY THROUGH SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY AND TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORMS MAY BE ONGOING EARLY THURSDAY MORNING ACROSS AREAS TO
THE SOUTH OF INTERSTATE 40...WITH MUCH OF THIS ACTIVITY ENDING BY
LATE MORNING.

AN ACTIVE WEATHER PATTERN WILL REMAIN IN PLACE INTO THE EARLY TO
MIDDLE OF NEXT WEEK...WITH WIDESPREAD THUNDERSTORM CHANCES
RETURNING BY SATURDAY. SEVERE THUNDERSTORM POTENTIAL MAY INCREASE
EARLY NEXT WEEK AS A SLOW MOVING UPPER LEVEL LOW MOVES INTO THE
SOUTHWEST UNITED STATES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 11, 9:49 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1049 PM CDT WED MAY 11 2016

OKZ068-069-120415-
ADAIR OK-CHEROKEE OK-
1049 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE AND
SOUTHWESTERN ADAIR COUNTIES UNTIL 1115 PM CDT...

AT 1048 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
CHEROKEE LANDING STATE PARK...MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
TAHLEQUAH...                      COOKSON...
ELDON...                          CHEROKEE LANDING STATE PARK...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
NORTHEASTERN OKLAHOMA.

LAT...LON 3569 9498 3581 9507 3598 9480 3573 9467
TIME...MOT...LOC 0348Z 246DEG 24KT 3577 9498
Special weather statement, May 11, 10:01 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1101 PM CDT WED MAY 11 2016

OKZ072-074-076-120430-
HASKELL OK-SEQUOYAH OK-LE FLORE OK-
1101 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SEQUOYAH...
NORTHEASTERN LE FLORE AND EAST CENTRAL HASKELL COUNTIES UNTIL 1130 PM
CDT...

AT 1100 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER BOKOSHE...
MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
MULDROW...                        SPIRO...
PANAMA...                         BOKOSHE...
SCULLYVILLE...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
SOUTHEASTERN OKLAHOMA.

LAT...LON 3511 9480 3522 9489 3540 9464 3520 9448
TIME...MOT...LOC 0400Z 237DEG 24KT 3520 9477
Special weather statement, May 11, 10:08 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1108 PM CDT WED MAY 11 2016

ARZ010-011-019-020-120445-
WASHINGTON AR-CRAWFORD AR-MADISON AR-FRANKLIN AR-
1108 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...
NORTHEASTERN FRANKLIN...NORTHEASTERN CRAWFORD AND SOUTHEASTERN
WASHINGTON COUNTIES UNTIL 1145 PM CDT...

AT 1108 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF BRENTWOOD...MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
WINSLOW...                        ST. PAUL...
PETTIGREW...                      BRENTWOOD...
JAPTON...                         SAINT PAUL...
CROSSES...                        DELANEY...
DUTTON...                         COMBS...
BRASHEARS...                      MOUNT GAYLER...
BIDVILLE...                       WYOLA...
PATRICK...                        ARNETT...

THIS INCLUDES INTERSTATE 49 BETWEEN MILE MARKERS 44 AND 48.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
NORTHWESTERN ARKANSAS.

LAT...LON 3577 9370 3574 9370 3570 9411 3586 9423
      3601 9372 3577 9363
TIME...MOT...LOC 0408Z 256DEG 34KT 3580 9401
Special weather statement, May 11, 10:09 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1109 PM CDT WED MAY 11 2016

ARZ010-OKZ068-069-072-120445-
WASHINGTON AR-ADAIR OK-CHEROKEE OK-SEQUOYAH OK-
1109 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WASHINGTON...
NORTHWESTERN SEQUOYAH...SOUTHEASTERN CHEROKEE AND CENTRAL ADAIR
COUNTIES UNTIL 1145 PM CDT...

AT 1109 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTH OF BARON TO NEAR LAKE TENKILLER STATE
PARK. MOVEMENT WAS NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
STILWELL...                       WESTVILLE...
CINCINNATI...                     BUNCH...
LAKE TENKILLER STATE PARK...      BARON...
COOKSON...                        ADAIR STATE PARK...
CHEROKEE LANDING STATE PARK...    MARYETTA...
CHRISTIE...                       SUMMERS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
NORTHWESTERN ARKANSAS...AND NORTHEASTERN OKLAHOMA.

LAT...LON 3562 9476 3559 9513 3565 9513 3606 9467
      3608 9436
TIME...MOT...LOC 0409Z 245DEG 29KT 3596 9463 3562 9505
Special weather statement, May 11, 10:30 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1130 PM CDT WED MAY 11 2016

OKZ072-076-120500-
SEQUOYAH OK-LE FLORE OK-
1130 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEQUOYAH AND
NORTHEASTERN LE FLORE COUNTIES UNTIL MIDNIGHT CDT...

AT 1130 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SPIRO...MOVING
NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
POCOLA...                         SPIRO...
PANAMA...                         BONANZA...
SCULLYVILLE...                    BRADEN...
COTTONWOOD...

THIS INCLUDES INTERSTATE 40 IN OKLAHOMA BETWEEN MILE MARKERS 321 AND
322.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
WEST CENTRAL ARKANSAS...AND SOUTHEASTERN OKLAHOMA.

LAT...LON 3520 9444 3515 9466 3528 9478 3541 9454
      3525 9443
TIME...MOT...LOC 0430Z 246DEG 15KT 3523 9466
Special weather statement, May 11, 10:32 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1132 PM CDT WED MAY 11 2016

ARZ010-019-OKZ069-120500-
WASHINGTON AR-CRAWFORD AR-ADAIR OK-
1132 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRAWFORD...
SOUTHWESTERN WASHINGTON AND SOUTHEASTERN ADAIR COUNTIES UNTIL
MIDNIGHT CDT...

AT 1131 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF STILWELL...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
ODELL...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
NORTHWESTERN ARKANSAS...AND NORTHEASTERN OKLAHOMA.

LAT...LON 3571 9434 3564 9454 3564 9459 3575 9465
      3586 9446
TIME...MOT...LOC 0431Z 245DEG 15KT 3572 9456

The radar

The Western Arkansas radar (KSRX), 73 km away, was scanning. The volume nearest the first event began at 04:34 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
May 11, 10:35 PM CST
Where
Cherokee County, 6.24 mi S of Qualls
Measured
70 kt (81 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
35.630, -95.055

Strong thunderstorm wind destroyed docks at the Snake Creek Marina. An RV was overturned at the Snake Creek RV park, resulting in an injury.

Hail, Adair

When
May 11, 10:44 PM CST
Where
Adair County, 4 mi SE of Stilwell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.779, -94.579

Thunderstorm Wind, Adair

When
May 11, 10:55 PM CST
Where
Adair County, 1 mi NW of Bunch
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
35.690, -94.783

Strong thunderstorm wind snapped several trees.

Flash Flood, Cherokee

When
May 12, 12:30 AM CST to 2:45 AM CST
Where
Cherokee County, 0.88 mi NW of Cookson Tenkiller Ar to 2.97 mi SW of Cookson Tenkiller Ar
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.707, -94.943

Locally heavy rainfall resulted in flooded roads in the southeastern portion of the county. A swift water rescue was necessary after someone was stranded in high water.

Flash Flood, Adair

When
May 12, 1:00 AM CST to 2:45 AM CST
Where
Adair County, 1 mi NW of Bunch to 1.15 mi WNW of Bunch
Cause
Heavy Rain
Reported by
Public
Coordinates
35.690, -94.783

Numerous roads were flooded northwest of Bunch.

Thunderstorm Wind, Sequoyah

When
May 12, 1:48 AM CST
Where
Sequoyah County, 2.27 mi NNE of Sallisaw
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.499, -94.781

Strong thunderstorm wind blew down a few trees.

Thunderstorm Wind, Latimer

When
May 12, 2:32 AM CST
Where
Latimer County, 1.37 mi S of Veterans Colony
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.780, -95.297

Strong thunderstorm wind destroyed a barn and blew down a tree onto a house.

Hail, Latimer

When
May 12, 2:38 AM CST
Where
Latimer County, 0.61 mi E of Wilburton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.918, -95.309

Thunderstorm Wind, Le Flore

When
May 12, 2:53 AM CST
Where
Le Flore County, 0.39 mi ENE of Talihina
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.752, -95.044

Strong thunderstorm wind blew down several small to medium sized trees and snapped a few power poles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635231, 635239, 635241, 635258, 635260, 635246, 635250, 635252, 635253.